Proton pump inhibitors (PPIs) potently inhibit gastric acid secretion, especially during daytime period following a daily single morning dose.
PPIs prevents ulcers and allows any ulcers that exist in the esophagus, stomach, and duodenum to heal.
The currently available PPIs include omeprazole, lansoprazole, pantoprazole, rabeprazole, esomeprazole and dexlansoprazol.
All currently available PPIs are generally well tolerated. However, adverse effects have been reported, the majority of which occur after long-term administration.
Therefore, injudicious use of PPIs including long-term PPI treatment of low grade reflux esophagitis and non-erosive GERD should be avoided, if possible.
It is important to administer PPIs only for patients who will gain a substantial clinical benefit such as patients at increased risk for ulcer development or recurrence such as those on high dose NSAID/aspirin, the elderly, past history of ulcers, and bleeding ulcers.
The following are some of the adverse effects that have been associated with PPIs.
Anaphylaxis, pancytopenia, agranulocytosis, thrombocytopenia, hemolytic anemia, acute liver damage, Lyell syndrome, Stevens-Johnson syndrome, interstitial nephritis, and rhabdomyolysis may occur in a small number of cases treated with a PPI.
Patients should be instructed to report unexplained skin eruptions, fever, or general malaise appearing within the first few weeks of PPI therapy.
Acute Interstitial Nephritis
This is a humoral and cell-mediated hypersensitivity reaction that can occur within days of therapy initiation and as long as 18 months thereafter.
Upon discontinuation of the PPI, most patients spontaneously recover from symptoms (nausea, vomiting, fatigue, fever, and hematuria).
In addition to the acute renal injury, long-term PPIs administration is associated with chronic kidney disease.
Thus, patients on PPI must be regularly checked for possible occurrence of renal dysfunction.
PPI use has been associated with an increased risk of developing community-acquired pneumonia (CAP).
Acid suppression leads to an increase in gastric pH, allowing for the overgrowth of non-Helicobacter pylori bacteria in gastric juices, gastric mucosa, and the duodenum.
PPIs also decrease anti-bacterial cellular immunity by diminishing lysosomal enzyme activity.
This can potentially lead to microaspiration and lung colonization.
It is important to ensure that patients who are at risk for CAP, including the immunocompromised, elderly, smokers, and those with COPD and asthma, are advised to get influenza and pneumococcal vaccinations.
Gastric acid is an important defense mechanism against pathogens colonizing the stomach and intestinal tract.
Acid-labile bacteria, including Salmonella, Campylobacter, and the vegetative form of Clostridium difficile, may flourish in the gastrointestinal when gastric acid secretion is suppressed by prolonged PPI use.
PPIs should be used with caution in patients who are at an increased risk for C difficile, including the immunosuppressed, the elderly, hospitalized, and patients on broad-spectrum antibiotics; H2-receptor antagonist as is a safer alternative.
Gastrointestinal tumours and cancers
It has been documented that long-term hypergastrinemia (PPI increases plasma gastrin concentration) causes neoplasia in the gastric corpus.
In patients infected with H. pylori, the administration of PPIs has been reported to augment mucosal inflammation and accelerate mucosal atrophy, which may increase the risk of gastric cancer.
In addition, hypergastrinemia can cause parietal cells to hypertrophy and enterochromaffin-like cells (ECL) to undergo hyperplasia. The net effects is an increase the risk for gastric cancer.
Some colon cancer cells have been reported to have gastrin receptors. Therefore, hypergastrinemia caused by PPI administration may stimulate neoplastic colonic cells and increase the risk of colon cancer.
However, long-term use of PPI did not increase colonic adenomatous polyps. Therefore, PPIs are considered not to increase the risk of colon cancer.
Consequently, periodic endoscopic screening may be recommended during the period of administration.
Gastric acid suppression leads to hypergastrinemia. Hypergastrinemia increases proliferation of gastric mucosal stem cells located in the neck area of gastric fundic glands in addition to gastric enterochromaffin like cells.
Therefore, long-term PPI administration will lead to proliferation of gastric fundic mucosa, resulting in rebound acid hypersecretion once the administration is stopped; patients may experience worsening GERD symptoms.
To avoid this, PPIs should be slowly tapered.
Magnesium is absorbed from the small intestine and excreted in urine.
Although rare, hypomagnesemia is associated with chronic PPI use, possibly through decreased absorption of magnesium in the small intestine
Hypomagnesemia can be life-threatening; symptoms include muscle weakness and muscle cramps, tetany, convulsions, arrhythmias, and hypotension.
Baseline serum magnesium levels should be obtained prior to initiating long-term therapy and monitored periodically thereafter.
Caution should be taken when co-administering with other agents that may lower magnesium levels, such as digoxin and diuretics.
Decreased Absorption of Other Nutrients
Some nutrients require gastric acid for effective absorption.
Long-term PPI administration may decrease gastric acid secretion, especially during postprandial period, thereby decreasing levels of iron, calcium, and vitamin B12 absorbed, and possibly causing a pathological condition associated with their deficiency.
Most patients who consume a normal diet probably will not experience any significant nutritional deficiency.
Routine screening for deficiencies may be considered in the elderly or malnourished patients receiving long-term therapy.
PPI use has been reported to increase the risk of the cirrhosis-related complications of hepatic encephalopathy (HE) and spontaneous bacterial peritonitis (infection of the abdominal cavity caused by liver cirrhosis).
Bacterial overgrowth in the intestine, hypomagnesemia and vitamin B12 deficiency are considered to be possible causes of PPI-induced hepatic encephalopathy.
Although PPI administration may be necessary in cirrhosis-PPI decreases the risk of esophageal varix rupture and the occurrence of peptic ulcers-the risk and benefits of PPI in cirrhosis need to be considered prior to initiating treatment.
High doses and long-term use (1 year or longer) may increase the risk of osteoporosis-related fractures of the hip, wrist, or spine.
Given the significant morbidity and mortality from fractures, especially hip fractures in vulnerable patient populations; the lowest effective dose and shortest duration of therapy should be employed to minimize risk.
When calcium supplementation is deemed necessary, water soluble citrate formulations should be used rather than poorly soluble carbonates to improve bioavailability.
Subacute Cutaneous Lupus Erythematosus
subacute cutaneous lupus erythematosus (SCLE), characterized by annular and papulosquamous skin lesions, typically occur on sun-exposed areas of the body, including the neck, back, shoulders, and upper extremities.
Although rare, patients should be aware of this possibility, especially those at high risk for developing the condition, including women of childbearing age, those with drug allergies or previous history of SCLE, photosensitive skin, and family history.
Some studies have reported an increased risk of dementia in elderly persons treated with PPIs. However, other studies have not reported any association.